High Wind, Seward
- When
- January 11, 12:30 PM CST to 4:00 PM CST
- Where
- Seward forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 37.193, -100.851 (the zone’s center; the record gives no point)
Low pressure and deep lower atmospheric mixing helped to produce very strong surface winds.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Low pressure and deep lower atmospheric mixing helped to produce very strong surface winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 11:58 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1158 AM CST FRI JAN 11 2013 ...UPDATED FOR AVIATION DISCUSSION... .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 304 AM CST FRI JAN 11 2013 A MID TO UPPER LEVEL LONG WAVE TROUGH WILL BE LOCATED ACROSS THE WESTERN CONUS WITH THE CENTER MOVING THROUGH THE NORTHERN ROCKIES TODAY THEN THROUGH THE NORTHERN PLAINS TONIGHT. A STRONG 100+ KNOT UPPER LEVEL JET WILL ACCOMPANY THIS SYSTEM AND EXTEND FROM ARIZONA TO MINNESOTA. AS THIS SYSTEM MOVES TO THE EAST AN AREA OF LOW PRESSURE WILL INTENSIFY ACROSS NORTHEASTERN COLORADO THIS MORNING THEN MOVE ALONG THE KS/NE BORDER THIS AFTERNOON. WINDS WILL BE FROM THE SOUTH AT 10 TO 20 MPH IN THE MORNING SHIFTING TO THE SOUTHWEST IN THE AFTERNOON. VERY WINDY CONDITIONS ARE FORECASTED THIS AFTERNOON AS THE ATMOSPHERE MIXES UP TO AROUND 750 MB WITH SUSTAINED WINDS OF 35 TO 45 MPH GUSTING UP TO 60 MPH AT TIMES. A HIGH WIND WARNING WILL BE IN EFFECT THIS AFTERNOON ACROSS ALL OF SOUTHWEST AND WEST CENTRAL KANSAS WITH A WIND ADVISORY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SKIES THROUGHOUT THE DAY WILL BE PARTLY CLOUDY WITH ONLY HIGH CLOUDS OBSERVED. HIGHS TODAY WILL GENERALLY BE IN THE 50S WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS WHERE LOWER TO MID 60S WILL BE EXPECTED. WINDS RAPIDLY DECREASE THIS EVENING INTO THE OVERNIGHT AS THE STORM SYSTEM MOVES INTO THE UPPER MISSISSIPPI VALLEY AND HIGH PRESSURE BUILDS IN FROM THE WEST. WINDS SHIFT TO MORE OF A WESTERLY DIRECTION THIS EVENING THEN TO THE NORTHWEST OVERNIGHT. SKIES WILL CONTINUE TO BE PARTLY CLOUDY WITH DRY CONDITIONS. LOWS RANGING FROM THE LOWER TEENS ACROSS WEST CENTRAL KANSAS TO LOWER 20S ACROSS SOUTH CENTRAL KANSAS WILL BE ANTICIPATED BY SATURDAY MORNING. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 304 AM CST FRI JAN 11 2013 SATURDAY THROUGH SUNDAY NIGHT: THIS PERIOD WILL BE FAIRLY COLD AS MODIFIED ARCTIC AIRMASS WILL INFLUENCE THE CENTRAL PLAINS WHILE A MID/UPPER TROPOSPHERIC LONGWAVE TROUGH REMAINS ACROSS THE ROCKIES/NORTHERN PLAINS. AS THE FIRST INTENSE SHORTWAVE TROUGH LIFTS OUT OF THE NORTHERN PLAINS...A SECONDARY WAVE WILL ROUND THE BASE OF THE LONGWAVE TROUGH SATURDAY/SATURDAY NIGHT INTO THE CENTRAL PLAINS...BUT THIS DISTURBANCE WILL BE CHANNELED AND THE LOW LEVEL FORCING FOR ASCENT AND MOISTURE WILL BE WELL TO THE SOUTHEAST OF SOUTHWEST KANSAS...AND AS SUCH...ANY FRONTOGENETIC 700-500MB FORCING FOR ASCENT ACROSS THE WESTERN PLAINS WILL MOST LIKELY ONLY RESULT IN SOME SCATTERED TO BROKEN CLOUD COVER. THE LATEST ECMWF MODEL DOES GENERATE SOME QPF SATURDAY ACROSS THE TX PANHANDLE INTO FAR SOUTHWEST KANSAS...BUT AM HIGHLY SKEPTICAL OF ANY MEASURABLE PRECIPITATION GIVEN THE LOW LEVEL DRY AIRMASS IN PLACE. WILL CONTINUE WITH THE DRY FORECAST AS A RESULT. NO CHANGE WAS MADE TO THE TEMPERATURE FORECAST SATURDAY...BUT DID LOWER THE TEMPS A COUPLE DEGREES FOR SUNDAY HIGHS AND SUNDAY NIGHT LOWS WITH A LITTLE MORE AGGRESSIVE ARCTIC AIRMASS HOLDING ON SUNDAY PER ECMWF (-12 TO -14C AT 18Z SUNDAY ACROSS WESTERN KANSAS). THIS WOULD KEEP TEMPERATURES IN THE 20S ALL DAY FOR MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS. MONDAY THROUGH THURSDAY: AN ANOMALOUS UPPER HIGH WILL BE CENTERED JUST OFF THE PACIFIC NORTHWEST COAST (586 DAM 500MB HIGH). THIS STRONG RIDGE WILL BECOME ANCHORED ALONG THE WEST COAST THROUGH THE PERIOD WITH ANOMALOUS LOW HEIGHTS FROM THE NORTHERN GREAT LAKES TO SOUTHERN HUDSON BAY REGION. IN BETWEEN...THERE WILL BE PERSISTENT (AND STRONG) NORTHWEST FLOW ACROSS THE NORTH-CENTRAL CONUS. THERE WILL BE AN INTENSE BAROCLINIC ZONE FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTHERN PLAINS AND MIDWEST STATES. ARCTIC AIR WILL GRIP THE UPPER MIDWEST REGION AND NORTHEASTERN GREAT PLAINS...BUT PROLONGED DOWNSLOPE MOMENTUM IN THE LOWER/MID TROPOSPHERE WILL KEEP THE HIGH PLAINS OF EASTERN COLORADO AND WYOMING/WESTERN KANSAS AND NEBRASKA RELATIVELY MILD. THE OFFICIAL FORECAST WILL REFLECT THIS WITH A WARMING TREND EARLY-MID WEEK WITH TEMPERATURES WARMING INTO THE UPPER 40S/LOWER 50S BY THE END OF THIS FORECAST PERIOD. THE ALLBLEND GUIDANCE NUMBERS LOOK GOOD AND NO CHANGE WAS REQUIRED. NO PRECIPITATION IS EXPECTED IN THIS PATTERN AS AN ANTICYCLONIC WAVE-BREAKING LOW TRAVERSES EAST ACROSS SOUTH TEXAS AND THE GULF COAST REGION...WELL AWAY FROM SOUTHWEST KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1153 AM CST FRI JAN 11 2013 A STRONG SHORTWAVE TROUGH WILL TRAVERSE THE HIGH PLAINS THIS AFTERNOON. SURFACE LOW PRESSURE ASSOCIATED WITH THIS FEATURE WILL DEVELOP ACROSS THE CENTRAL PLAINS. STRONG SOUTHWEST TO WEST WINDS AT 30-40KTS WILL MIX TO THE SURFACE WITH DAYTIME HEATING WHEN THE CLOUDS CLEAR AT GCK/DDC/HYS WITH GUSTS AS HIGH AS 45-50 KTS AT DDC/GCK. WINDS WILL DECREASE WITH THE LOSS OF DAYTIME HEATING AND BECOME WESTERLY BY 00Z. A COLD FRONT WILL PASS ACROSS THE TAF SITES BETWEEN 04 AND 07Z, RESULTING IN NORTHWEST WINDS AT 5 TO 10 KTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 17 30 13 / 0 0 0 0 GCK 59 15 29 10 / 0 0 0 0 EHA 56 16 30 11 / 0 0 0 10 LBL 60 17 32 12 / 0 0 0 10 HYS 60 17 28 11 / 0 0 0 10 P28 62 24 35 17 / 0 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR KSZ043>046-061>065-074>080-084>089. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ030-031-066-081- 090. && SHORT TERM...HOVORKA_42 LONG TERM...UMSCHEID AVIATION...FINCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 405 AM CST FRI JAN 11 2013 KSZ030-031-043>046-061>066-074>081-084>090-121015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 405 AM CST FRI JAN 11 2013 /305 AM MST FRI JAN 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST AND WEST CENTRAL KANSAS LATE THIS MORNING THROUGH THE AFTERNOON. SEE THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. A WIND ADIVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS MORNING THROUGH THE AFTERNOON. SEE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC HOVORKA 42
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
Winds were also sustained at 44 MPH.
A large mature tree was downed by high gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432005, 432006, 432007, 432008, 432009, 432012, 432013, 432010, 432011, 432015.